Wyoming, 2021

Heavy Snow in Wyoming, February 15 to 17, 2021

February 15 to 17, 2021 · NWS CYS · 2 events in 2 counties and zones

Over half inch of snow water equivalent was measured by several sensors across the Snowy and Sierra Madre Ranges to accumulate estimated snowfall totals over twelve inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Over half inch of snow water equivalent was measured by several sensors across the Snowy and Sierra Madre Ranges to accumulate estimated snowfall totals over twelve inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 15, 4:28 PM MST, 32 minutes earlier.

Area forecast discussion, Feb 15, 4:28 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
428 PM MST Mon Feb 15 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM MST Mon Feb 15 2021

Winter Storm Warnings for the Snowy and Sierra Madre Mountain
Ranges go into effect at 5 PM tonight and last until 5 AM
Wednesday. All guidance is generally in agreement that there will
be consistent moderate to heavy snowfall in the mountains with
light snow in surrounding areas. Snow accumulations have been
trending upwards the last few model runs. We are currently
forecasting 8 to 12 inches of snowfall accumulation in areas below
9000 feet in the mountains and 12 to 15 inches in areas above 9000
feet in the mountains. The Shirley Mountains and North Laramie
Range could see some light snow with accumulations in the 1 to 4
inch range with less than an inch of snow accumulation everywhere
else in SE Wyoming and the Nebraska panhandle.

Due to increased pressure gradients and a decent amount of
subsidence along the I-80 corridor, winds will pick up today and
stay around 35 MPH with gusts up to 50 MPH tonight. These elevated
winds when combined with snow, even light snow, will result in
areas of blowing snow, which will significantly limit
visibilities, especially around the I-80 corridor from Arlington
to Elk Mountain.

Low temperatures east of I-25 tonight will be in the single
digits dipping into the negatives with wind chills in the -20s in
the eastern Nebraska panhandle, warranting a Wind Chill Advisory
for these areas. West of I-25 will see lows in the lower teens
with wind chills in the lower single digits dipping into the
negatives.

.LONG TERM...(Wednesday through Sunday)
Issued at 345 AM MST Mon Feb 15 2021

Deep upper trough over the central CONUS Wednesday progresses east
of the MS River Friday. Upper ridging over the western CONUS flattens
with near zonal flow aloft this weekend. A couple of short wave
troughs will produce snow west of I-25 Friday and Saturday. Low/mid
level gradients and winds will increase late this week into the
weekend with strong winds possible for wind-prone areas of southeast
Wyoming.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 423 PM MST Mon Feb 15 2021

Winds expected to turn lighter as sunset approaches with most
sites expected to remain at VFR. Some light snow showers possible
this evening for KRWL with categories getting down to MVFR while
confidence is low for KLAR to keep it at vicinity showers. With
area snowmelt today, chance for that available moisture to
condense into low CIGS and possible fog in the overnight across
the Panhandle river valley with some model solutions started to
hint these reductions, mainly for KBFF and KSNY.

&&

.FIRE WEATHER...
Issued at 330 PM MST Mon Feb 15 2021

No fire weather concerns this week as we have a continuous pattern
bringing still much needed moisture to SE Wyoming and the Nebraska
Panhandle. Humidities stay between 40 and 100 percent this week
while temperatures gradually warm, warming up to above freezing
again by Friday. Winds will pick up this week with the potential
for strong winds, especially across the wind- prone areas.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 AM MST Wednesday for WYZ112-114.

NE...Wind Chill Advisory until 8 AM MST Tuesday for NEZ002-003-021-
     055.

&&

SHORT TERM...LK
LONG TERM...MAJ
AVIATION...WM
FIRE WEATHER...LK
Hazardous weather outlook, Feb 15, 1:56 PM MST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
156 PM MST Mon Feb 15 2021

NEZ019-020-054-095-096-WYZ101>111-113-115>119-162100-
Scotts Bluff County-Banner County-Kimball County-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
156 PM MST Mon Feb 15 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow accumulations around an inch possible in the Shirley
Mountains and in portions of Carbon County. Wind chills in the
lower single digits and below zero tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

High winds possible especially in the wind prone areas of
southeast Wyoming, Wednesday through Sunday. Temperatures warming
to above freezing by Friday.

.Spotter information statement...

Spotter activation will not be required.

WYZ112-114-162100-
Sierra Madre Range-Snowy Range-
156 PM MST Mon Feb 15 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Winter Storm Warning goes into effect tonight and lasts through
Wednesday morning. Snow accumulations between 8 and 15 inches
possible. Highest amounts at elevations above 9000 feet.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A Winter Storm Warning is in effect until Wednesday morning for
snow accumulations between 8 and 15 inches, the highest amounts at
elevations above 9000 feet.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts to the National
Weather Service in Cheyenne.

NEZ002-003-021-055-162100-
Dawes-Box Butte-Morrill-Cheyenne-
156 PM MST Mon Feb 15 2021

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Wind Chill Advisory is in effect for tonight into Tuesday
morning as wind chills less than 20 degrees below zero will be
experienced.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Temperatures gradually warm throughout the week reaching above
freezing again by Friday.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Feb 15, 11:00 AM MST, 6 hours before
Special Weather Statement
National Weather Service Cheyenne WY
1100 AM MST Mon Feb 15 2021

WYZ110-160000-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1100 AM MST Mon Feb 15 2021

Westerly wind gusts 35 to 45 mph...with occasional gusts to 50
mph will continue through the afternoon hours along the Interstate 80
corridor...between Arlington and Elk Mountain. Travelers with
light, high profile vehicles should use caution, especially along
this portion of Interstate 80.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Sierra Madre Range

When
February 15, 5:00 PM MST to February 17, 4:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Sensors Old Battle, Little Snake River, and Whiskey Park all measured 0.6 inches of snow water equivalent and applying a snow to liquid of 20 to 1 gave an estimated snowfall total of 12.0 inches.

Heavy Snow, Snowy Range

When
February 15, 5:00 PM MST to February 17, 4:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

North French Creek sensor measured a snow water equivalent of 1.0 inches and applying 20 to 1 snow to liquid ratio gave estimated snowfall total of 20.0 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938332, 938333.